Severe delayed drug-induced skin reactions in children are not common but potentially serious. This article describes aspects concerning the etiology, pathogenesis and clinical manifestations of these processes; it presents three paediatric cases, namely STS (Steven Johnson Syndrome), TEN (toxic epidermal necrolysis), probably related to amoxicillin/clavulanate and ibuprofen and DRESS (a drug reaction with eosinophilia and systemic symptoms) secondary to phenytoin; and in relation to them, the diagnosis and the treatment of these processes are discussed and reviewed. The AGEP (acute generalised exanthematous pustulosis) is also reviewed. The aetiological diagnosis of severe non-immediate reactions is difficult, and the value of current allergological testing is not well defined in these cases. Diagnosis is based on clinical history, the empirical risk of drugs to trigger SJS/TEN or DRESS, and the in vivo and in vitro testing of the suspect drug. Skin biopsy confirms that the clinical diagnosis and delayed hypersensitivity tests, especially the patch test and the lymphoblastic transformation test (LTT), may be important to confirm the aetiological diagnosis, in our cases emphasising the latter. These diseases can be life threatening (especially DRESS and TEN) and/or have a high rate of major complications or sequelae (SJS/TEN). The three cases described progressed well without sequelae. All were treated with corticosteroids, which is the most currently accepted treatment although the effect has not been clearly demonstrated.
Keywords: Children; DRESS; Delayed; Drug-induced; Severe reactions; Stevens–Johnson; Toxic epidermal necrolysis.
Copyright © 2015 SEICAP. Published by Elsevier Espana. All rights reserved.